Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 10 (2014), 113, 28 pages      arXiv:1312.6577

Matrix Valued Classical Pairs Related to Compact Gelfand Pairs of Rank One

Maarten van Pruijssen a and Pablo Román b
a) Universität Paderborn, Institut für Mathematik, Warburger Str. 100, 33098 Paderborn, Germany
b) CIEM, FaMAF, Universidad Nacional de Córdoba, Medina Allende s/n Ciudad Universitaria, Córdoba, Argentina

Received April 30, 2014, in final form December 12, 2014; Published online December 20, 2014

We present a method to obtain infinitely many examples of pairs $(W,D)$ consisting of a matrix weight $W$ in one variable and a symmetric second-order differential operator $D$. The method is based on a uniform construction of matrix valued polynomials starting from compact Gelfand pairs $(G,K)$ of rank one and a suitable irreducible $K$-representation. The heart of the construction is the existence of a suitable base change $\Psi_{0}$. We analyze the base change and derive several properties. The most important one is that $\Psi_{0}$ satisfies a first-order differential equation which enables us to compute the radial part of the Casimir operator of the group $G$ as soon as we have an explicit expression for $\Psi_{0}$. The weight $W$ is also determined by $\Psi_{0}$. We provide an algorithm to calculate $\Psi_{0}$ explicitly. For the pair $(\mathrm{USp}(2n),\mathrm{USp}(2n-2)\times\mathrm{USp}(2))$ we have implemented the algorithm in GAP so that individual pairs $(W,D)$ can be calculated explicitly. Finally we classify the Gelfand pairs $(G,K)$ and the $K$-representations that yield pairs $(W,D)$ of size $2\times2$ and we provide explicit expressions for most of these cases.

Key words: matrix valued classical pairs; multiplicity free branching.

pdf (593 kb)   tex (41 kb)


  1. Baldoni Silva M.W., Branching theorems for semisimple Lie groups of real rank one, Rend. Sem. Mat. Univ. Padova 61 (1979), 229-250.
  2. Berezans'kiǐ J.M., Expansions in eigenfunctions of selfadjoint operators, Translations of Mathematical Monographs, Vol. 17, Amer. Math. Soc., Providence, R.I., 1968.
  3. Bochner S., Über Sturm-Liouvillesche Polynomsysteme, Math. Z. 29 (1929), 730-736.
  4. Camporesi R., A generalization of the Cartan-Helgason theorem for Riemannian symmetric spaces of rank one, Pacific J. Math. 222 (2005), 1-27.
  5. Casselman W., Miličić D., Asymptotic behavior of matrix coefficients of admissible representations, Duke Math. J. 49 (1982), 869-930.
  6. Damanik D., Pushnitski A., Simon B., The analytic theory of matrix orthogonal polynomials, Surv. Approx. Theory 4 (2008), 1-85, arXiv:0711.2703.
  7. Dixmier J., Algèbres envellopantes, Éditions Jacques Gabay, Paris, 1996.
  8. Duistermaat J.J., Grünbaum F.A., Differential equations in the spectral parameter, Comm. Math. Phys. 103 (1986), 177-240.
  9. Durán A.J., Matrix inner product having a matrix symmetric second order differential operator, Rocky Mountain J. Math. 27 (1997), 585-600.
  10. Durán A.J., Grünbaum F.A., Orthogonal matrix polynomials satisfying second-order differential equations, Int. Math. Res. Not. 2004 (2004), no. 10, 461-484.
  11. Fulton W., Harris J., Representation theory, Graduate Texts in Mathematics, Vol. 129, Springer-Verlag, New York, 1991.
  12. GAP - Groups, Algorithms, and Programming, Ver. 4.6.4, 2013, available at
  13. Geronimo J.S., Scattering theory and matrix orthogonal polynomials on the real line, Circuits Systems Signal Process. 1 (1982), 471-495.
  14. Groenevelt W., Ismail M.E.H., Koelink E., Spectral decomposition and matrix-valued orthogonal polynomials, Adv. Math. 244 (2013), 91-105, arXiv:1206.4785.
  15. Groenevelt W., Koelink E., A hypergeometric function transform and matrix-valued orthogonal polynomials, Constr. Approx. 38 (2013), 277-309, arXiv:1210.3958.
  16. Grünbaum F.A., Pacharoni I., Tirao J., Matrix valued spherical functions associated to the complex projective plane, J. Funct. Anal. 188 (2002), 350-441.
  17. Grünbaum F.A., Tirao J., The algebra of differential operators associated to a weight matrix, Integral Equations Operator Theory 58 (2007), 449-475.
  18. He X., Ochiai H., Nishiyama K., Oshima Y., On orbits in double flag varieties for symmetric pairs, Transform. Groups 18 (2013), 1091-1136, arXiv:1208.2084.
  19. Heckman G., van Pruijssen M., Matrix valued orthogonal polynomials for Gelfand pairs of rank one, arXiv:1310.5134.
  20. Knapp A.W., Lie groups beyond an introduction, Progress in Mathematics, Vol. 140, 2nd ed., Birkhäuser Boston, Inc., Boston, MA, 2002.
  21. Koelink E., van Pruijssen M., Román P., Matrix-valued orthogonal polynomials related to $({\rm SU}(2)\times{\rm SU}(2),{\rm diag})$, Int. Math. Res. Not. 2012 (2012), 5673-5730, arXiv:1012.2719.
  22. Koelink E., van Pruijssen M., Román P., Matrix-valued orthogonal polynomials related to $({\rm SU}(2)\times{\rm SU}(2),{\rm diag})$, II, Publ. Res. Inst. Math. Sci. 49 (2013), 271-312, arXiv:1203.0041.
  23. Koornwinder T.H., Matrix elements of irreducible representations of ${\rm SU}(2)\times{\rm SU}(2)$ and vector-valued orthogonal polynomials, SIAM J. Math. Anal. 16 (1985), 602-613.
  24. Krein M.G., Infinite $J$-matrices and a matrix-moment problem, Doklady Akad. Nauk SSSR 69 (1949), 125-128.
  25. Krein M.G., Fundamental aspects of the representation theory of Hermitian operators with deficiency index $(m,m)$, Amer. Math. Soc. Translations Ser. 2 97 (1971), 75-143.
  26. Lepowsky J., Multiplicity formulas for certain semisimple Lie groups, Bull. Amer. Math. Soc. 77 (1971), 601-605.
  27. Lepowsky J., Algebraic results on representations of semisimple Lie groups, Trans. Amer. Math. Soc. 176 (1973), 1-44.
  28. Miranian L., On classical orthogonal polynomials and differential operators, J. Phys. A: Math. Gen. 38 (2005), 6379-6383.
  29. Pacharoni I., Román P., A sequence of matrix valued orthogonal polynomials associated to spherical functions, Constr. Approx. 28 (2008), 127-147, math.RT/0702494.
  30. Pacharoni I., Tirao J., One-step spherical functions of the pair $({\rm SU}(n+1),{\rm U}(n))$, in Lie Groups: Structure, Actions, and Representations, Progr. Math., Vol. 306, Birkhäuser/Springer, New York, 2013, 309-354, arXiv:1209.4500.
  31. Pacharoni I., Tirao J., Zurrián I., Spherical functions associated to the three dimensional sphere, Ann. Mat. Pura Appl. 146 (2014), 1727-1778, arXiv:1203.4275.
  32. Pacharoni I., Zurrián I., Matrix ultraspherical polynomials: the $2\times 2$ fundamental cases, arXiv:1309.6902.
  33. van Pruijssen M., Matrix valued orthogonal polynomials related to compact Gel'fand pairs of rank one, Ph.D. Thesis, Radboud University Nijmegen, 2012, available at
  34. van Pruijssen M., Román P., GAP codes SP.g and SP2.g, available at
  35. Shapovalov N.N., A certain bilinear form on the universal enveloping algebra of a complex semisimple Lie algebra, Funct. Anal. Appl. 6 (1972), 307-312.
  36. Tirao J.A., The matrix-valued hypergeometric equation, Proc. Natl. Acad. Sci. USA 100 (2003), 8138-8141.
  37. Tirao J.A., Zurrián I.N., Spherical functions of fundamental $K$-types associated with the $n$-dimensional sphere, SIGMA 10 (2014), 071, 41 pages, arXiv:1312.0909.
  38. Vretare L., Elementary spherical functions on symmetric spaces, Math. Scand. 39 (1976), 343-358.
  39. Wang H.C., Two-point homogeneous spaces, Ann. of Math. 55 (1952), 177-191.
  40. Warner G., Harmonic analysis on semi-simple Lie groups. II, Die Grundlehren der mathematischen Wissenschaften, Vol. 189, Springer-Verlag, New York - Heidelberg, 1972.

Previous article  Next article   Contents of Volume 10 (2014)